Arc-disjoint in-trees in directed graphs


Given a directed graph D = (V,A) with a set of d specified vertices S = {s 1,…, s d } ⊆ V and a function f: S → ℕ where ℕ denotes the set of natural numbers, we present a necessary and sufficient condition such that there exist Σ d i=1 f(s i ) arc-disjoint in-trees denoted by T i,1,T i,2,…, \( T_{i,f(s_0 )} \) for every i = 1,…,d such that T i,1,…,\( T_{i,f(s_0 )} \) are rooted at s i and each T i,j spans the vertices from which s i is reachable. This generalizes the result of Edmonds [2], i.e., the necessary and sufficient condition that for a directed graph D=(V,A) with a specified vertex sV, there are k arc-disjoint in-trees rooted at s each of which spans V. Furthermore, we extend another characterization of packing in-trees of Edmonds [1] to the one in our case.

This is a preview of subscription content, access via your institution.


  1. [1]

    J. Edmonds: Submodular functions, matroids, and certain polyhedra; in Combinatorial Structures and their Applications (R. Guy, H. Hanani, N. Sauer, and J. Schönheim, editors), pages 69–87. Gordon and Breach, New York, 1970.

    Google Scholar 

  2. [2]

    J. Edmonds: Edge-disjoint branchings, in Combinatorial Algorithms (R. Rustin, editor), pages 91–96. Academic Press, New York, 1973.

    Google Scholar 

  3. [3]

    H. N. Gabow: A matroid approach to finding edge connectivity and packing arborescences, Journal of Computer and System Sciences 50(2) (1995), 259–273.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    N. Kamiyama, N. Katoh and A. Takizawa: An efficient algorithm for the evacuation problem in a certain class of a network with uniform path-lengths, in Proceedings of the third International Conference on Algorithmic Aspects in Information and Management, volume 4508 of Lecture Notes in Computer Science, pages 178–190. Springer, 2007.

  5. [5]

    L. Lovász: On two minimax theorems in graph, J. Comb. Theory, Ser. B 21(2) (1976), 96–103.

    MATH  Article  Google Scholar 

  6. [6]

    A. Schrijver: Combinatorial Optimization: Polyhedra and Efficiency; Springer, 2003.

  7. [7]

    P. Tong and E. L. Lawler: A faster algorithm for finding edge-disjoint branchings, Inf. Process. Lett. 17(2) (1983), 73–76.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Naoyuki Kamiyama.

Additional information

Supported by JSPS Research Fellowships for Young Scientists.

Supported by the project New Horizons in Computing, Grand-in-Aid for Scientific Research on Priority Areas, MEXT Japan.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kamiyama, N., Katoh, N. & Takizawa, A. Arc-disjoint in-trees in directed graphs. Combinatorica 29, 197–214 (2009).

Download citation

Mathematics Subject Classification (2000)

  • 05C70
  • 05C40